Selective Serotonin-norepinephrine Reuptake Inhibitors-induced Takotsubo Cardiomyopathy

N Am J Med Sci. 2016 Jul;8(7):312-5. doi: 10.4103/1947-2714.187153.

Abstract

Context: Takotsubo translates to "octopus pot" in Japanese. Takotsubo cardiomyopathy (TTC) is characterized by a transient regional systolic dysfunction of the left ventricle. Catecholamine excess is the one most studied and favored theories explaining the pathophysiology of TTC.

Case report: We present the case of a 52-year-old Hispanic female admitted for venlafaxine-induced TTC with a review literature on all the cases of Serotonin-norepinephrine reuptake inhibitors (SNRI)-associated TTC published so far.

Conclusion: SNRI inhibit the reuptake of catecholamines into the presynaptic neuron, resulting in a net gain in the concentration of epinephrine and serotonin in the neuronal synapses and causing iatrogenic catecholamine excess, ultimately leading to TTC.

Keywords: Apical ballooning syndrome; Takotsubo cardiomyopathy; selective serotonin-norepinephrine reuptake inhibitors; stress-induced cardiomyopathy.

Publication types

  • Case Reports